Biogen Tecfidera – One week in…

sam bday2013 it

Birthday Boy – PROUDLY wearing the hat MOMMA made:) Lucky I didn’t make him wear it to school!

For those of you that may be following my experience with Tecfidera a disease modifying drug (DMD) for the MS, I wanted to give a quick update.  I have been taking it for just over a week.  I took a half dose for seven days and yesterday bumped up to the full dose.  As for side-effects, I had NO flushing, but for the first few days of the lower dose, I had wicked bad heartburn.  NOT an upset stomach, truly what I guess would be described as heartburn.  In my chest AND you guessed it, a burning sensation.  It would only last for about 10 minutes and then slowly disipate, and after the third day, it stopped all together.  I was a bit worried that the higher dose might recreate that side-effect, but NOPE, all was good.

So…REALLY early to tell you much of anything, and with this disease, WHO knows why some days are better than others?  Why sometimes you are fine (great even) for the morning, and then all of a sudden, not so good (whether it is the pain, the legs not working so well or vision is wacky.)  You just don’t know, and you gotta just roll with it.  BUT, I will put this out there; I seem to been having a bunch of good days.  NOT that I wasn’t doing ok before starting Tecfidera (DMD), I have had significant improvement overall for the past 2 1/2 years (no cane, no Segway, no falls, and the pain is even a bit better!)  PLUS my MRI from last month (first one in 3 years) showed no progression.  SO wasn’t doing BAD, but MAYBE… JUST MAYBE, I might be feeling a little bet better?  Am I a “poster-child” for Biogen?:)

Am I just TRYING to look for the positive, the good?  I have no fucking idea.  I will say that writing this blog, putting things down (recording them) IS helping me notice and remember things a bit better.  The FIRST day that I took the Tecfidera (DMD).  The heartburn hit about 90 minutes after I swallowed that “jiggly” pill (hate how it feels to have a capsule full of little things shaking and wiggling go down my throat!)  My chest started to burn…and though I am NOT a hypochondriac (I swear, if anything I am obtuse and DON”T notice things) it crossed my mind that this might be what a heart attack feels like.  I began to feel the panic creeping in.  What was wrong?  Why was I feeling this way?

And THEN, my computer dinged, I had a comment on my post…my post about taking the damn pill, and I REMEMBERED…THAT was why I was feeling the burning; heartburn, one of the side-effects to the Tecfidera (DMD)!  DUH!!!  I don’t know if this is doing anything, if it is the reason for the “better” days, but I am willing to roll with it.  Might be…might not, but hell, when it comes down to it,  I am not going to look a gift horse in the mouth (never understood that idiom, but seemed to fit:)

3 Replies to “Biogen Tecfidera – One week in…”

  1. Full dose for me too yesterday! No side effects so far. Did have flushing one more time last week but went away quickly. Feeling fine in regard to stomach too so that is good. I have been eating when I take it so not sure how it would be on empty stomach!?

    Thank God for a break from shots. I’m so happy!!

    So glad it is ok so far for you too!

would LOVE to know what you think...